Alert archive / Vermont / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 23, NWS Burlington, VT

August 3, 2000Washington County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Aug 3, 2000, 5:59 PM EDT for Washington County, Vermont. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2000, 5:59 PM EDT (21:59 UTC)
Expired
Aug 3, 2000, 6:45 PM EDT
In force
46 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Washington County, VT

The radar

The Burlington radar (KCXX), 51 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2000-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2000-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

896 
WUUS51 KBTV 032159
SVRBTV
VTC023-032245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
559 PM EDT THU AUG 3 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN VERMONT

* UNTIL 645 PM EDT

* AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF WATERBURY...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR WATERBURY AROUND 600 PM
  NEAR WORCESTER AROUND 630 PM
  NEAR CALAIS AROUND 640 PM
  NEAR MARSHFIELD...5 MILES WEST OF CABOT AROUND 650 PM

$$
SLW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:21 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 3, 3:21 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
321 PM EDT THU AUG 3 2000

SVR TSTM WATCH CONTS TIL 5 PM.

SHORT TERM...MAIN FNT HAS RCHD ST LAW VLY AT 19Z AND WL TAKE REST OF
AFTN INTO THIS EVNG TO MOV THRU FA.  AMS STILL QUITE UNSTABLE SO SVR
THREAT WL CONT THRU ERLY EVNG E OF ST LAW VLY AND W ADRNDCKS.

BHND FNT...PRTL CLRG XPCTD AS GOOD DRY PUCH MVS IN.  SATL CONFIRMS
THIS WITH LOTS OF CLR SKIES ACRS ONT.  UPR LOW N OF LKS WL MOV EWD
SO BRUNT OF S/WV ENERGY WL RIDE N OF FA TNGT.  FRI...SHLW LL MSTR
AND STEEP LPS RATES WL LEAD TO CU/SC DEVT SO WL GO PTSUNNY.  H8 TMPS
SUGGEST UNDERCUTTING FWC GUIDANCE A BIT.

LONGER TERM...CAN YOU SAY GREAT WEEKEND??  CERTAINLY HAVEN/T BEEN
ABLE TO SAY THAT THIS SUMMER BUT ALL INDICATIONS ARE FOR SUNSHINE...
SEASONABLE TMPS AND LOW HMDTY AS SFC RDG MVS ACRS NE.  BEST DAY WL
BE SAT WITH A FEW MORE CLDS LKLY SUN AS HI MVS EWD.

XTNDD...FOLWD MRF GUIDNC.

.BTV...NONE.

KJC

In the hours before

Local storm report, Aug 3, 3:08 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
305 PM EDT WED AUG 02 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    BARRE ARPT                VT   62 MPH TSTM GUST
08/03/00   WASHINGTON                     ASOS WIND GUST TO 62 MPH

0255 PM    BERLIN                    VT   WIND DAMAGE
08/03/00   WASHINGTON          g           VERMONT HIGHWAY DEPARTMENT
                                          REPORTED TREES DOWN ALONG
                                          ROUTE 12

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:44 PM EDTSevere Thunderstorm WarningBTVWashington31 min
Aug 3, 5:06 PM EDTSevere Thunderstorm WarningBTVFranklin, Grand Isle54 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.